How do urinary alkalinizing agents work?
Urinary alkalinizing agents are medications used to make the urine less acidic and prevent the formation of calcium oxalate, cystine, and uric acid stones. Urinary alkalinizing agents are used to prevent kidney stone (nephrolithiasis) formation in people with kidney disorders such as renal tubular acidosis or low citrate excretion in the urine (hypocitraturia).
Renal tubular acidosis is a condition in which the kidneys do not remove the acid wastes from the blood as they normally do, which can lead to the formation of calcium oxalate stones in the kidneys. Inadequate citrate excretion in the urine is another risk factor for kidney stones.
Urinary alkalinizing agents prevent kidney stone formation by raising urinary pH value and increasing urine citrate levels. Citrate binds to urinary calcium and inhibits the formation of calcium oxalate and calcium phosphate crystals.
How are urinary alkalinizing agents used?
Urinary alkalinizing agents may be administered as oral tablets or solutions to increase the urinary pH and make the urine less acidic. Urinary alkalinizing agents are approved by the FDA to prevent kidney stone formation in the following conditions:
- Renal tubular acidosis with calcium stones
- Hypocitraturic calcium oxalate nephrolithiasis from any cause
- Uric acid lithiasis with or without calcium stones
What are side effects of urinary alkalinizing agents?
Side effects of urinary alkalinizing agents may include the following:
- Hyperkalemia (High potassium levels in the blood)
- Alkalosis (excess base/alkali in body fluids)
- Abdominal discomfort
- Gastrointestinal lesions and bleeding
Information contained herein is not intended to cover all possible side effects, precautions, warnings, drug interactions, allergic reactions, or adverse effects. Check with your doctor or pharmacist to make sure these drugs do not cause any harm when you take them along with other medicines. Never stop taking your medication and never change your dose or frequency without consulting your doctor.